10 Tips for New Nurses on Avoiding Medication Errors
Nursing medication errors are not as uncommon as we would like to admit. According to the Centers for Disease Control and Prevention (CDC), there are over 1.5 million cases reported every year and that over 60% of the errors are made by a nurse.
Medication errors can be life threatening to a patient and in a perfect world would never happen. These are defined by the US Food and Drug Administration (USFDA) as being any form type of preventable incident that could lead to or cause harm to a patient. The most common result of these types of mistakes are extended hospital stays, disability, and fatality.
This could be terrifying to a new nurse, who in addition to having to learn the ins and outs of practical nursing, must now be schooled in dozens of different drugs that may be prescribed to a patient. The long hours, stress and new environment don’t help a new nurse when it comes to avoiding medication mistakes.
Despite electronic dispensation methods and other preventive practices, the element of human error is always a possibility with medications. As a nurse, you should always be aware of this, and take extra steps to avoid a mistake that could hinder a patient’s recovery or even be fatal.
Identify the Patient – You should always ask the patient’s name and one other identifying question, such as their date of birth, before administering medication. If they are unable to speak, refer to their wrist band and chart to verify two identifiers before proceeding. Never dispense medication based on room and bed number alone.
Ask About Allergies – Before administering medications ask the patient about any known allergies, not just allergies to medications. This information should be recorded in the chart, but it never hurts to verify that one more time before giving a patient, medication.
Do Not Use Abbreviations in Your Notes – When making notes or adding information to a chart regarding medication, always write each word in its entirety. Abbreviations can easily be misinterpreted and may be the cause of a medication error later on.